Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Little Rock, AR

April 17, 2017Pulaski County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 17, 2017, 9:09 PM CDT for Pulaski County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2017, 9:09 PM CDT (02:09 UTC)
Expired
Apr 18, 2017, 12:00 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Pulaski County, AR

The radar

The Little Rock radar (KLZK), 14 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS54 KLZK 180209
FFWLZK
ARC119-180500-
/O.NEW.KLZK.FF.W.0003.170418T0209Z-170418T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
909 PM CDT MON APR 17 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northeastern Pulaski County in central Arkansas...

* Until midnight CDT

* At 905 PM CDT, local law enforcement officials reported several 
  roads and underpasses were flooded due to 2 to 3 inches of rain 
  occurring over the last hour. The showers producing this heavy 
  rain are moving very slowly to the north. As such, ongoing flash 
  flooding is likely to continue for the next few hours.

* Some locations that will experience flooding include...
  Jacksonville...                   Little Rock AFB...
  Gravel Ridge...                   Macon...

LAT...LON 3493 9211 3486 9210 3486 9217 3493 9219

$$

64
1 follow-up statement
590 
WGUS74 KLZK 180324
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
1024 PM CDT MON APR 17 2017

ARC119-180500-
/O.CON.KLZK.FF.W.0003.000000T0000Z-170418T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski AR-
1024 PM CDT MON APR 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN PULASKI COUNTY...

At 1015 PM CDT, Showers responsible for heavy rains and flash 
flooding had moved north of the warned area. However, doppler radar 
estimates 4 to 5 inches of rain have occurred over areas immediately 
north of downtown Jacksonville and east of the Little Rock Air Force 
Base over the last 3 hours. Despite precipitation ending, it will 
take some time for this water to disperse and thus flooding is 
likely to continue.

Some locations that will experience flooding include...
Jacksonville...                   Little Rock AFB...
Gravel Ridge...                   Macon...

LAT...LON 3493 9211 3486 9210 3486 9217 3493 9219

$$

64

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 8:10 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 17, 8:10 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
810 PM CDT Mon Apr 17 2017

.UPDATE...

Areas of precipitation developed over central Arkansas during the
past few hours but are already showing some signs of dissipating.
A subtle upper level feature can be made out just to the north of
the metro based on the way the precipitation is moving around it
and aided by a frontal boundary draped across central Arkansas.

Pops updated for this increase in precipitation and then adjusted
downward for tonight as daytime heating wanes and front continues
to sag to the south. Will hold onto patchy fog tonight but if
skies do clear out more than expected,this will likely lead to
dense fog formation. Temperatures and dew points also tweaked
based on current trends. All updates out.

&&

.PREV DISCUSSION...(ISSUED 644 PM CDT Mon Apr 17 2017)

AVIATION...

Scattered showers and isolated thunderstorms continue across
mainly central sections but are expected to dissipate in the next
few hours. Weak high pressure will build over the area with
generally light winds expected. As such, fog will develop at most
terminals overnight. MVFR conditions will predominate through most
of the period with occasional IFR ceilings and visibility towards
morning. Conditions will improve Tuesday afternoon.

PREV DISCUSSION...(ISSUED 301 PM CDT Mon Apr 17 2017
)

SHORT TERM...Tonight Through Wednesday Night

Regional radars show areas of very light rain falling from far
northeast Arkansas back to the southwest across north central
Arkansas and ending near Danville. There were some heavier
isolated showers near Mountain Home and scattered thunderstorms
were still ongoing over far southeast Arkansas. Water vapor
satellite imagery showed a couple of strong shortwave troughs with
one over the northern CONUS Rockies and the second over northern
Mexico moving towards deep south Texas. Imagery over Arkansas was
cluttered with convective debris with no obvious shortwave trough
or ridge over the state.

For tonight...raw model output indicates that scattered showers
and thunderstorms will redevelop over parts of northern and
central Arkansas by this evening with some persisting through
midnight. Kept some low POPs in the forecast to account for
this...but this solution seems a bit aggressive for model guidance
with short term infrared and visible satellite imagery showing
little evidence of lift/cooling cloud tops in this area. However
cloud cover from earlier storms makes a high confidence diagnosis
difficult so kept a 20 to 30 percent chance of rain in the
forecast for most areas this evening and overnight.

By early Tuesday morning...most model guidance agrees that a weak
area of high pressure at the surface will build over the state
allowing winds to calm and causing precipitation chances to
diminish towards zero for the northern and central portions of the
state. This weak area of high pressure is expected to remain along
the AR/MO border as it moves east...bringing a weak frontal
boundary over southern Arkansas. This boundary may provide a
source of weak isentropic lift and frontogenetic forcing from
tonight through Tuesday afternoon...so left a small chance of rain
in the forecast across southern Arkansas to account for this lift.
Across northern and central Arkansas...high pressure will result
in nearly calm winds...which may lead to patchy...dense fog around
sunrise. Went ahead with some patchy fog in the forecast to
account for this...but may have to increase dense fog coverage and
consider a dense fog advisory if clouds clear out more than
expected.

For Tuesday afternoon...with the weak frontal boundary in place...
models are once again advertising convection across southern
Arkansas. If the boundary is diffuse this may not pan out. Without
any true upper level support or lift to speak of...kept the
forecast on the lower side of guidance and only went with 20 to 30
POPs for most locations. Weak winds aloft should keep any threat
of severe weather out of the forecast on Tuesday if thunderstorms
develop across the southern portion of the state.

Wednesday...As upper level troughing gets stronger over the
northwestern CONUS...weak ridging aloft is expected over Arkansas
on Wednesday. The boundary over southern Arkansas is expected to
be completely dissipated by that time...and with weak ridging
aloft expect conditions to remain dry. Highs on Wednesday are
expected to climb into the lower to mid 80s for most areas
Wednesday afternoon...but will remain cooler on Tuesday due to
cloud cover holding in place for much of the day.

Cavanaugh

LONG TERM...Thursday Through Monday

Primary focus during the extended term will be on a frontal boundary
that will drop down and stall out across the area. Models are in
fairly good agreement on bringing the front down into the NW part of
the state early Thursday, and slowly bringing it down across the
area through Friday morning. Exactly how far south the boundary will
get remains questionable; GFS generally wants to bring it well into
south AR, while the Canadian model, for example, only brings it into
central AR.

Regardless, the frontal boundary will be a focal point for
convection. By late Friday into early Saturday a surface low will
take shape over the southern Plains, and will move the boundary back
to the north. Behind the surface low another, stronger cold front
will sweep into the state from the west and northwest.

Depending on the location of the low, the timing of the system, and
just how far the warm front moves north - this could present a set
up for severe weather across the area on Saturday.

Above the surface the models bring a fairly vigorous upper low
across the northern AR / southern MO area. In some model runs it
appears that a broad portion of the area could end up under the left
exit region of the jet, which would further the chances of severe
weather.

After the upper low passes and the surface high settles in, a
meridional flow pattern will set in place across the region. This
should set up the area for daily highs in the 60's to lower 70's
from Sunday thru Tuesday, with overnight lows returning to the 40's
and 50's.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

56
Hazardous weather outlook, Apr 17, 5:40 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook...updated
National Weather Service Little Rock AR
540 PM CDT Mon Apr 17 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
540 PM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Scattered showers and thunderstorm continue across parts of the
state at this time but severe weather is not expected. The majority
of the precipitation will dissipate shortly after sunset.

Areas of fog, locally dense, will be possible overnight. Please
exercise caution and be aware of areas where visibility is reduced.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong thunderstorms could be possible late this week or early in
the weekend, as a cold front moves across Arkansas. However, at this
time, forecast details are uncertain. Continue to monitor the latest
outlooks from your NWS office.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:09 PM CDTSpecial Weather StatementLZKLincoln51 min
Apr 18, 4:19 PM CDTSevere Thunderstorm WarningLZKLincoln26 min
Apr 18, 4:34 PM CDTSpecial Weather StatementLZKArkansas26 min
Apr 18, 4:38 PM CDTFlash Flood WarningLZKDrew3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.